Asks if Physical Symptoms that Look Neurological Could be Due to BP
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Asks if Physical Symptoms that Look Neurological Could be Due to BP


I have not been diagnosed with Bipolar Disorder but I am seeing a psychiatrist for depression, extreme agitation & constant burning sensations in my feet, legs, arms,hands, around my mouth & in my eyes. (current medication Trileptal after Depakote did no good) The pain is to the point of intolerable. I have experienced these symptoms for over a year now. I sent you an E-Mail about my situation when I weaned myself from a 1 1/2 year everyday usage of clonazepam for insomnia (MD prescribed) after an 8 year usage of paxil for panic disorder. You suggested I read your book especially chapter 3. I've read it inside out. I'm still confused. Since your reply E-Mail, my M.D., 3 Neurologist, & 2 psychiatrist have not remotely been able to diagnose my situation. I've had every blood test & mri imaginable done, all negative.I keep telling them after reading your book that I must have some NOS Bipolar condition with Protracted Benzodiazepine Withdrawal Syndrome. I feel horrible, not sad,  with these constant symptoms.

My question to you is, have you ever heard of physical symptoms that look neurological as I am describing  in any cases due to Bipolar Disorder. The symptoms look more like Protracted Withdrawal  yet none of the doctors here will recognize the syndrome, and are still puzzled with no answer. I discussed possibly flying from Texas to see you if necessary. Desperate for a reply or direction.    

Thanks,
Mike
 

Dear Mike --
Sorry to say, physical symptoms such as you describe it should prompt looking beyond a bipolar diagnosis for something else that might be the basis of such a problem.  In other words, almost the reverse of what you asked is true.  Rather than thinking "bipolar" in the face of physical symptoms, I would be thinking "what else is going on here?" 

I generally discourage people from flying a long way to see me, as I've tried to put most all of what I think I have too offer on my website and in my book.  Right now, I am not taking consultations anyway.  But even if I was, unfortunately I would not be encouraging you to come up here, as this just doesn't sound right, to think that this could all be "bipolar".

Sorry not to be of more use here --

Dr. Phelps


Published November, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?